Alert archive / New York / Wind Advisories in 2024
Wind Advisory 11, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Apr 23, 2024, 3:04 AM EDT for Erie County, Niagara County, New York. It took effect at Apr 23, 2024, 8:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2024, 3:04 AM EDT (07:04 UTC)
- In effect from
- Apr 23, 2024, 8:00 AM EDT
- Expired
- Apr 23, 2024, 3:51 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 2 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.1 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235 WWUS71 KBUF 230704 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 304 AM EDT Tue Apr 23 2024 NYZ001-010-231600- /O.NEW.KBUF.WI.Y.0011.240423T1200Z-240423T2200Z/ Niagara-Northern Erie- Including the cities of Niagara Falls and Buffalo 304 AM EDT Tue Apr 23 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara and Northern Erie Counties. * WHEN...From 8 AM this morning to 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RSH
2 follow-up statements
047 WWUS71 KBUF 231411 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1011 AM EDT Tue Apr 23 2024 NYZ001-010-232200- /O.CON.KBUF.WI.Y.0011.000000T0000Z-240423T2200Z/ Niagara-Northern Erie- Including the cities of Niagara Falls and Buffalo 1011 AM EDT Tue Apr 23 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Niagara and Northern Erie Counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JM
661 WWUS71 KBUF 231951 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 351 PM EDT Tue Apr 23 2024 NYZ001-010-232100- /O.CAN.KBUF.WI.Y.0011.000000T0000Z-240423T2200Z/ Niagara-Northern Erie- Including the cities of Niagara Falls and Buffalo 351 PM EDT Tue Apr 23 2024 ...WIND ADVISORY IS CANCELLED... Winds have started to diminish this afternoon, and will remain below wind advisory criteria while further diminishing through early evening. $$ Hitchcock
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Apr 23, 1:54 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 23, 1:54 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 154 AM EDT Tue Apr 23 2024 .SYNOPSIS... High pressure that supplied us with beautiful weather on Monday is now drifting off the East coast. A strengthening southerly flow in its wake will now transport milder air and increased moisture into our region. This will lead to thickening clouds on Tuesday with a slow moving frontal system promising to generate a quarter to a half inch of rain for us Tuesday night into Wednesday morning. An expansive area of Canadian high pressure will then assure us of fair dry weather Thursday and Friday. && .NEAR TERM /UNTIL 6 PM TUESDAY EVENING/... High pressure will slide east of the area, but it will still maintain dry weather overnight. Southerly return flow will gradually strengthen and high clouds will also spread from west to east across the area. These two factors will help keep us warmer than last night with lows mainly in the mid and upper 30s, and low to mid 40s across lower terrain over far western NY aided by downslope flow. High pressure will drift to the East Coast Tuesday. Meanwhile, strengthening low pressure moves east into the western Great Lakes with a pre-frontal trough nearing western NY later Tuesday. This will mean at least a dry first half of the day before moisture and lift increase ahead of the of the approaching pre-frontal trough with showers possibly entering far western NY by mid afternoon, then becoming likely across areas west of the Genesee Valley late in the day into the early evening. A 40-50 knot low level jet will move into the area ahead of the trough. A well mixed environment from later morning on will allow for some breezy to windy conditions to develop as we at least partially mix down some of those stronger winds off the deck with many areas seeing gusts up of 25-30 mph, with gusts up to 40-45 mph across portions of the Niagara Frontier. However, one positive of the strong southerly flow will be warmer weather, with temperatures expected to reach into the low to mid 60s for all but the higher terrain, where some mid and upper 50s will hang on. && .SHORT TERM /6 PM TUESDAY EVENING THROUGH WEDNESDAY NIGHT/... Forecast remains on track for the next slug of widespread soggy weather this period, quickly followed by a rush of cooler temperatures. This will come as a positively-tilted mid-level trough slides from the central Great Lakes to New York State Tuesday night, then on to New England during Wednesday. In the process...this system will push its attendant and rather elongated/wavy surface low across our area later Tuesday night... with this system then quickly departing off the New England coastline Wednesday. On the front flank of this system...lead shortwave energy entering our region from the Ohio Valley will act in concert with a modest low level jet and leading prefrontal trough to bring increasingly widespread showers into our region from southwest to northeast Tuesday evening. The showers will then evolve into a 3-6 hour period of steadier moderate rainfall during the late evening and early overnight hours as the wavy cold front approaches and a coupled upper level jet structure develops aloft...with these two features helping to more strongly lift the plume of GOMEX-based moisture that will be in place across our region. Wednesday morning the main cold front will then slice through our region from northwest to southeast, bringing some additional showers and perhaps even a few embedded thunderstorms given the presence of some weak instability during this time frame. Following the passage of this front, much colder and drier air will then flood across our region during Wednesday as Canadian high pressure begins to rapidly build in behind the departing frontal boundary. While latest guidance has generally trended a couple of hours later with the arrival of this front and some minor discrepancies persist with respect to exactly how cold our airmass will get...the expected degree of cold advection should be enough (when coupled with plentiful cloud cover and lingering pcpn) to support a non-diurnal temperature trend Wednesday morning. This should result in widespread readings ranging through the 40s at the start of the day falling back to the mid to upper 30s in most areas...save for perhaps interior portions of the Finger Lakes and areas near the NY/PA border. As we push through the afternoon...further drying and the re-introduction of at least some partial sunshine will then help to slow or temporarily reverse this trend...with this particularly true across our northwestern periphery where temps may actually recover into the lower to mid 40s for a time. Given the expected trends in temperature profiles during Wednesday there will be at least some potential for rain showers to mix with and/or changeover to wet snow before ending. That stated, given the generally slower start to the changeover and the fact that it will also be in a race against the precip tapering off rather quickly from northwest to southeast as the surface high and much drier air/subsidence rapidly build in behind the departing cold front...the potential window for wet snow to be limited and fairly narrow...with this and the high late April sun angle helping to largely confine any spotty minor accumulations to our higher terrain. Wednesday night the core of the Canadian surface high will settle directly across New York State...with largely clear skies...light winds...and the chilly airmass allowing temps to tumble into the mid to upper 20s areawide...and possibly even to the lower 20s across interior sections of the Southern Tier and North Country. && .LONG TERM /THURSDAY THROUGH MONDAY/... Fair weather expected for Thursday and much of Friday as a sfc high pushes into the region and ridging increases. Temperatures on Thursday in the mid 40s to upper 50s will warm on Friday to the mid 50s to mid 60s as winds shift out of the east and then southeast. Shower potential increases later Friday evening into the night from west to east as a warm front approaches from the southwest. The front is associated with a weakening sfc low and trough that will cross from the central plains to the central Great Lakes from Friday evening through Saturday. The trailing cold front will track toward the region but stall out near or just north of the area. The area along the stalled frontal passage will have the best chance for lingering showers, otherwise areas south of the stalled front will have longer breaks in precip after the warm front passes. Still a good amount of uncertainty with showers timing for Friday night into Saturday and how much precip with the warm front. Some models are coming in drier than previous runs having the showers move through quicker and with less coverage. Another sfc low takes a similar track to the early weekend system but on Monday & Monday night, pulling the stalled frontal boundary over/near the region back north as a warm front and then pushes a cold front through around the late Monday night/first half of Tuesday timeframe. All the above mentioned, showers each day of the weekend and into the start of the new work week is expected, along with some daytime thunderstorms with the forecast area in the warm sector of the two different systems. Guidance still hinting at a few hours of some steadier showers with the warm frontal passage. Plenty of breaks in showers though, especially if the stalled front stays north of the area. Temperatures over the weekend continue to warm from the mid 50s and upper 60s on Saturday to the low 60s to upper 70s for Sunday and Monday. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... VFR conditions will remain in place for the remainder of the overnight through the first half of Tuesday...although sfc winds will gradually increase after sunrise. During the course of Tuesday afternoon...VFR level clouds will gradually lower and thicken across the region with showers expected west of the Finger Lakes by late afternoon. Widespread rain will move across all of western and north central New York Tuesday night...as a slow moving frontal system will make its way through the region. Cigs will lower to MVFR levels during the evening...then to IFR levels for many areas during the wee hours of Wednesday morning. Outlook... Wednesday...MVFR to IFR CIGS with rain ending early. Thursday and Friday...VFR. Saturday...VFR/MVFR. A chance of showers. && .MARINE... Southerly winds will freshen somewhat as high pressure slides off the East Coast overnight. Fresh southerlies Tuesday morning will become southwesterly in the afternoon. While this will lead to choppy conditions on portions of Lake Erie and Lake Ontario, the highest wave action will be in Canadian waters. This will lower the potential for Small Craft headlines, although these may be needed for portions of Lake Ontario and possibly the Niagara River. A slow moving frontal boundary will cross the lower Great Lakes Tuesday night. Moderate to fresh southwesterlies are expected with waves below Small Craft Advisory criteria. Winds pick up and switch to the north behind a cold front Wednesday with Small Craft Advisory conditions possible, especially on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...Apffel/JM SHORT TERM...JJR/PP LONG TERM...SW AVIATION...RSH MARINE...Apffel/JM/RSH
Hazardous weather outlook, Apr 22, 4:32 AM EDT, 22 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 432 AM EDT Mon Apr 22 2024 NYZ001>008-010>014-019>021-085-230900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 432 AM EDT Mon Apr 22 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 432 AM EDT Mon Apr 22 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:43 AM EDT | Small Craft Advisory | BUF | 19 hr | |
| Apr 23, 3:58 PM EDT | Small Craft Advisory | BUF | 27 hr |
Nearby
Wind Advisories in New York, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.